Every little bit helps...
Updated July 29, 2014
Currently there is no cure for Parkinson’s disease but there are a number of medications that may help alleviate some of the symptoms. Unfortunately the line between symptom control and side effects is a very thin one. What may be an adequate dose to control your tremor may in fact cause dyskinesias or other side effects that are actually more troublesome than the original symptoms you were trying to treat. A fine balance and in order to find that combination of medication that gives us maximal symptom control with tolerable side effects, we must optimize our approach to treatment.
- Follow a schedule. It’s not easy facing each morning with the knowledge that your quality of life relies on the numerous medications you have been prescribed. But not only is it important to remember to take your medications, it is imperative to take them consistently and on a tight schedule. Certain medications wear “off” more quickly than others and it may be that you end up taking something like Sinemet every 3 hours to control your symptoms. Other medications are longer acting and only need to be taken two or three times a day. Regardless, the most important thing is consistency. There are a number of alarms and applications for smart phones that are designed to help patient remember their next dose. This type of regularity will help reduce the motor fluctuations that are aggravated by an inconsistent dosing schedule.
- Educate yourself on how your medications work, particularly the potential side effects that you may anticipate while taking that drug. Recognizing what is a side effect versus a symptom of your disease is helpful information to take to the prescribing physician. This helps them make appropriate decisions and adjustments to your medication regimen.
- Stick with it! When starting most any Parkinson’s medication, there is an adjustment period during which time you may experience a high rate of side effects. Some of these adverse reactions such as nausea or lightheadedness may in fact resolve with continued use. The same can be said of your Parkinson’s symptoms – there may be a time following a medication adjustment, particularly if one medication is being titrated down while the other is being increased gradually, that your symptoms may worsen. In most cases, this deterioration is short-lived. “Sticking with it” of course does not apply to severe reactions, true allergy or significant deterioration in your Parkinson’s disease. You should always seek medical advice if this occurs or is suspected.
- Keep a detailed record of when you take your medications, what type of side effects you experience, when you feel the drugs wear off and when any uncontrolled symptoms occur. This type of record doesn’t really require a daily commitment. A few times per week is often sufficient. This is important because currently there is no reliable biomarker or truly objective measure of how you are responding to any particular Parkinson’s medication. It is unlike other conditions such as high blood pressure where the doctor can measure how you’re responding to a medication he’s given you a few weeks before. In Parkinson’s disease your physician relies on your narrative and description of how you are doing with your current treatment. Based on your accurate record and data, adjustments to your medications can be made. A comprehensive record will help ensure the best possible management decisions..
- When taking Parkinson’s disease medications, there are a couple of situations where it is important to modify your diet. Levodopa (a dopamine replacement drug) is an amino acid (the building block of protein) and therefore competes for absorption with other proteins into the brain. Often in early stages of this illness, not much of a difference is noticed but later in the course of the disease, Parkinson’s symptoms may not be as well controlled if medication is taken too close to a protein rich meal. In general most medications are best absorbed on an empty stomach half an hour before or two hours after a meal. Another interaction one has to be aware of is in those people using MAO-B inhibitors. Foods that are high in tyramine (for example aged cheeses, soy products, red wine etc.) should be limited.
- Always be aware of potential drug interactions. Just because we are challenged by Parkinson’s on a daily basis does not exempt us from facing other health issues. Many of us are on medications for other medical reasons. The more drugs you take, the greater the likelihood of potential drug interactions with serious results. Therefore it is important that you keep a complete and updated list of all your medications with you so that when you visit any of the medical professionals involved in your care, they are able to see which other medications you currently take prior to prescribing their own. As well try and be consistent with the pharmacy you use so that they too have a complete list of what you are taking and can alert you of any potential problems.
- Be aware (not beware!) of generic vs. brand names. Governmental health authorities such as the FDA require generic drugs to have the same quality and performance as brand name drugs. Although they both contain the same active ingredient, they are not required to have the same inactive ingredients. This may lead to some variability in the rate of absorption for example or other aspects in the performance of the medication. This difference is natural and is not supposed to be clinically significant but anecdotally, sometimes people notice a difference when they are switched from one to the other so it is a good idea to keep this in mind if you do notice a change in your symptoms after such a change is made. The savings offered by generics however are staggering both for the consumer as well as the health care system. On average, the cost of a generic drug is 80 to 85 percent lower than the brand name product.
- Always consult your physician prior to making any medication changes or discontinuing a drug. Because there is such a fine balance between symptom relief and side effects with Parkinson’s medications, it can be a frustrating process at times to try and find an acceptable medication schedule. But remember that the ways these drugs work in your body and in relation to other medications is complicated, and really should be managed by your physician. So don’t make changes on your own - in fact it can be a dangerous mistake. For example if you discontinue a dopamine agonist abruptly, you may experience Dopamine Agonist Withdrawal Syndrome (DAWS) which consists of a number of debilitating symptoms such as nausea, vomiting, depression, anxiety, pain, suidicidality and irritability.
- Always keep track of your medication supply. There’s nothing worse than running out of your medication prior to a weekend, holiday or before going on vacation. It’s important to keep track of your medications and plan ahead to make sure you always have enough on hand and that your prescriptions have enough refills to last you until your next appointment. And always keep extra supplies of your medications in places that are accessible in case you forget to take your medications. In your car for example or your day-to-day purse. at the cottage or with family that you visit frequently. That way you’re less likely to be in a situation where you are without your medication.
- Be prepared to change. Even once you’ve established a medication regimen that works well for you, it will be an ever-changing process. Not because the effectiveness of the medications wears off necessarily but because this is a progressive neurodegenerative illness and effective management will require ongoing modifications with your physician.
Until a cure is found, medications will be an inevitable inconvenience of sorts – but also a necessary one. They help us to optimize our functioning and quality of life. By being responsible in our approach to how we take our medications, we can further benefit from their effects and help limit their side effects.